Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 38, NWS Tucson, AZ

July 16, 2017Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 16, 2017, 3:58 PM MST for Pima County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2017, 3:58 PM MST (22:58 UTC)
Expired
Jul 16, 2017, 4:45 PM MST
In force
47 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 27 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.0 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2017-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2017-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

388 
WUUS55 KTWC 162258
SVRTWC
AZC019-162345-
/O.NEW.KTWC.SV.W.0038.170716T2258Z-170716T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
358 PM MST SUN JUL 16 2017

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  East central Pima County in southeastern Arizona...

* Until 445 PM MST

* At 358 PM MST, a severe thunderstorm was located 9 miles east of
  Littletown, or 15 miles southeast of Tucson, moving west at 15 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Tucson, Sahuarita, East Sahuarita, Littletown, Summit,
  Drexel-Alvernon, Drexel Heights, Rita Ranch, Vail, San Xavier
  Mission, Tucson International Airport, Saguaro National Park East
  and Corona De Tucson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3220 11069 3203 11061 3188 11095 3213 11105
TIME...MOT...LOC 2258Z 068DEG 15KT 3209 11073 

HAIL...<.75IN
WIND...60MPH
 
$$

Leins
2 follow-up statements
259 
WWUS55 KTWC 162323
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
423 PM MST SUN JUL 16 2017

AZC019-162345-
/O.CON.KTWC.SV.W.0038.000000T0000Z-170716T2345Z/
Pima-
423 PM MST SUN JUL 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MST
FOR EAST CENTRAL PIMA COUNTY...

At 423 PM MST, a severe thunderstorm was located near Summit, or 14
miles southeast of Tucson, moving west at 15 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Tucson, Sahuarita, East Sahuarita, Littletown, Summit,
Drexel-Alvernon, Drexel Heights, Rita Ranch, Vail, San Xavier
Mission, Tucson International Airport, Saguaro National Park East and
Corona De Tucson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3220 11069 3203 11061 3188 11095 3213 11105
TIME...MOT...LOC 2323Z 068DEG 15KT 3205 11084 

HAIL...<.75IN
WIND...60MPH
 
$$
Leins
218 
WWUS55 KTWC 162338
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
438 PM MST SUN JUL 16 2017

AZC019-162348-
/O.EXP.KTWC.SV.W.0038.000000T0000Z-170716T2345Z/
Pima-
438 PM MST SUN JUL 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 445 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

LAT...LON 3220 11069 3203 11061 3188 11095 3213 11105
TIME...MOT...LOC 2338Z 068DEG 15KT 3203 11090 

$$

Leins

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:48 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 16, 2:48 PM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
248 PM MST Sun Jul 16 2017

.SYNOPSIS...Expect scattered to numerous thunderstorms this
afternoon into tonight followed by widespread showers with embedded
thunderstorms Monday. Heavy rainfall will occur with the stronger
thunderstorms. Isolated to scattered mainly afternoon and evening
thunderstorms will then prevail Tuesday into next weekend.

&&

.DISCUSSION...Starting up nicely today with fat juicy storms.
Watch for potential underestimation of precip by radar. Another
outflow trying to push southwest out of the Rim country, but heavy
precip is shaping up as our biggest concern.

Plenty of moisture, a decent easterly component to our flow, and
the proximity of a weak inverted trough immediately east and
southeast of the area will continue this busy thunderstorm period.
Precipitable water ranging from 1.45 to 1.7 inches across the
area with surface dew points in the mid to upper 60s. The 12Z KTWC
sounding showed plenty of conditional instability and favorable
conditions for strong outflows from the northeast and east. We
will continue to be vulnerable to organized thunderstorm activity
from afternoon to late evening hours. With the proximity of the
inverted trough and weak easterly impulses combined with a steady
flow, we will also tend to reload the atmosphere more quickly than
usual between event periods.

Flash Flood Watch through Monday evening, and another day with
marginal severe from SPC looks good.

Monday looks like a good chance of precip, but with the strong
potential for another overnight period, and possibly extending
into the morning hours, what form will it take? Right now the bet
is for scattered showers with embedded thunderstorms and a
continued heavy rain threat. We could reset once again for another
solid thunderstorm day though.

Depending on timing of activity over the next 36 hours, Tuesday
could be down as we work through what's left of the inverted
trough.

Beyond that, it doesn't really look like it's going to let up,
with high pressure in a favorable position to continue to allow a
deep fetch of moisture into the area along with keeping things
open for easterly wave activity.

&&

.AVIATION...Valid thru 18/00Z.
Scattered to numerous TSRA/SHRA this afternoon into tonight, and
redeveloping tomorrow. Brief gusts to 45 kts will occur with the
strongest TSRA. Otherwise, VFR conditions with surface wind
variable in direction mainly less than 12 kts. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous showers and thunderstorms
mainly during the afternoon and evening hours through Tuesday.
Somewhat less coverage of thunderstorms should occur west of Tucson
later this week. However, ample moisture will still produce isolated
thunderstorms west of Tucson with scattered thunderstorms from
Tucson eastward Wednesday into next weekend. Daytime temperatures
will be at least a few degrees below seasonal normals this week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday evening for AZZ501>515.

&&

Meyer/Zell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 16, 1:06 PM MST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Tucson AZ
106 PM MST SUN JUL 16 2017

AZZ509-510-162045-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
106 PM MST SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM AND NORTHERN
GREENLEE COUNTIES UNTIL 145 PM MST...

At 105 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles west of Hannagan Meadow, or 36 miles south of Springerville,
moving south at 25 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm, along with heavy rain

Locations impacted include...
Hannagan Meadow, Point-Of-Pines, Rose Peak, Blue and Arsenic Tubs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3323 10908 3327 11013 3347 11006 3347 11000
      3358 11000 3357 10988 3353 10982 3348 10981
      3348 10977 3358 10966 3358 10962 3363 10956
      3362 10953 3366 10948 3370 10947 3373 10936
      3378 10935 3378 10904
TIME...MOT...LOC 2005Z 011DEG 24KT 3363 10945

Meyer
Special weather statement, Jul 16, 2:14 PM MST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Tucson AZ
214 PM MST SUN JUL 16 2017

AZZ506-509>511-162215-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-White Mountains of Graham and Greenlee Counties
including Hannagan Meadow-Galiuro and Pinaleno Mountains including
Mount Graham-
214 PM MST SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAHAM COUNTY UNTIL
315 PM MST...

At 213 PM MST, Doppler radar was tracking a strong thunderstorm 20
miles east of San Carlos, or 39 miles east of Globe, moving southwest
at 20 to 25 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm, along with heavy rain.

Locations impacted include...
San Carlos Reservoir, Calva, Bylas and Fort Thomas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3341 10990 3277 11000 3318 11052 3318 11046
      3320 11046 3319 11043 3320 11040 3328 11045
      3333 11044 3336 11045 3340 11041 3340 11036
      3343 11034 3344 11027 3343 11022 3345 11017
      3347 11017 3347 11000 3349 11000
TIME...MOT...LOC 2113Z 028DEG 19KT 3334 11011

Meyer
Special weather statement, Jul 16, 3:28 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Tucson AZ
328 PM MST SUN JUL 16 2017

AZZ503-504-507-513-162330-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
328 PM MST SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTH
CENTRAL SANTA CRUZ COUNTIES UNTIL 430 PM MST...

At 328 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of East Sahuarita, or 8 miles east of Green Valley,
moving west at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Green Valley, Sahuarita, East Sahuarita, Tubac, Amado, Madera Canyon
and Arivaca Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3196 11080 3173 11072 3159 11118 3192 11130
TIME...MOT...LOC 2228Z 068DEG 15KT 3185 11086

Leins

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:04 PM MSTSevere Thunderstorm WarningTWCPima, Pinal56 min
Jul 15, 5:23 PM MSTDust Storm WarningTWCPinal83 min
Jul 15, 5:26 PM MSTSpecial Weather StatementTWCGraham49 min
Jul 15, 5:57 PM MSTSpecial Weather StatementTWC48 min
Jul 15, 6:40 PM MSTAreal Flood AdvisoryTWCPima110 min
Jul 15, 8:29 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 15, 9:03 PM MSTSpecial Weather StatementTWC42 min
Jul 15, 10:27 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 15, 10:53 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz112 min
Jul 16, 12:01 AM MSTFlash Flood WarningTWCPima89 min
Jul 16, 2:48 AM MSTFlash Flood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz48 hr
Jul 16, 1:06 PM MSTSpecial Weather StatementTWCGreenlee39 min
Jul 16, 1:14 PM MSTAreal Flood AdvisoryTWCSanta Cruz61 min
Jul 16, 2:14 PM MSTSpecial Weather StatementTWCGraham61 min
Jul 16, 2:17 PM MSTAreal Flood AdvisoryTWCSanta Cruz118 min
Jul 16, 3:03 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz117 min
Jul 16, 3:28 PM MSTSpecial Weather StatementTWCSanta Cruz62 min
Jul 16, 4:07 PM MSTBlowing Dust AdvisoryTWCPima, Pinal, Santa Cruz4 hr
Jul 16, 4:22 PM MSTSpecial Weather StatementTWCPima53 min
Jul 16, 4:37 PM MSTSpecial Weather StatementTWC53 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.